The classification of distance-regular graphs of type IIB


The distance-regular graphsΛ of type IIB in Bannai and Ito [1] have intersection numbers of the form

whered is the diameter of Λ, andh, x, andt are complex constants. In this paper we show a graph of type IIB and diameterd (3≦d) is either the antipodal quotient of the Hamming graphH(2d+1,2), or has the same intersection numbers as the antipodal quotient ofH(2d, 2).

This is a preview of subscription content, access via your institution.


  1. [1]

    E.Bannai and T.Ito,Algebraic Combinatorics I: Association Schemes, Benjamin—Cummings Lecture Note Series 58, Menlo Park, CA, 1984.

  2. [2]

    N. Biggs,Algebraic Graph Theory, Cambridge Univ. Press, Cambridge, 1974.

    Google Scholar 

  3. [3]

    Y. Egawa, Characterization ofH(n, q) by the parameters,J. Combinatorial Theory (A),31 (1981), 108–125.

    Google Scholar 

  4. [4]

    A. Gardiner, Antipodal covering graphs,J. Combinatorial Theory (B),16 (1974), 255–273.

    Google Scholar 

  5. [5]

    A. A.Ivanov, private communication.

  6. [6]

    D. Leonard, Orthogonal polynomials, duality, and association schemes,Siam. J. Math. Analysis,13 (1982), 656–663.

    Google Scholar 

  7. [7]

    D. Leonard, Parameters of association schemes that are bothP- andQ-polynomial,J. Combinatorial Theory (A),36 (1984), 355–363.

    Google Scholar 

  8. [8]

    A.Neumaier, Characterisation of a class of distance-regular graphs,preprint.

  9. [9]

    D. Stanton, Someq-Krawtchouk polynomials on Chevalley groups,Amer. J. Math.,102 (1980), 625–662.

    Google Scholar 

  10. [10]

    P.Terwilliger, A class of distance-regular graphs that areQ-polynomial,Submitted to J. Combinatorial Theory (B).

  11. [11]

    P.Terwilliger, Root systems and the Johnson and Hamming graphs,submitted to Europ. J. Combinatorics.

  12. [12]

    P.Terwilliger, Towards a classification of distance-regular graphs with theQ-polynomial property,submitted to J. Combinatorial Theory (B).

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Terwilliger, P. The classification of distance-regular graphs of type IIB. Combinatorica 8, 125–132 (1988).

Download citation

AMS subject classification

  • 05 C 50
  • 05 C 75